The combined use of antidepressants and non-steroidal anti-inflammatory drugs (NSAIDs) is associated with an increased risk of intracranial hemorrhage, according to a study published last week in BMJ.
Serotonin is involved in platelet aggregation, part of the process which allows blood to clot. Previous studies have linked serotonin reuptake inhibitors with abnormal bleeding, especially when used with anticoagulants.
This latest study, led by Byung-Joo Park from Seoul National University College of Medicine in Korea, examined Korea’s nationwide health insurance records from 2009 to 2013 and found an increased risk of hospitalization for intracranial hemorrhage within 30 days for patients receiving an NSAID and antidepressant compared to those receiving antidepressants alone. They did not find a significant difference in the risk of intracranial hemorrhage between different antidepressant drug classes.
The researchers concluded: “This result adds to evidence confirming the increase of risk with combination use of antidepressants and NSAIDs. Special attention is needed when patients use both of these drugs together.”
Mercer, S. W., Payne, R. A., Nicholl, B. I., & Morrison, J. (2015). Risk of intracranial haemorrhage linked to co-treatment with antidepressants and NSAIDs. (Abstract)